Lightning, Sussex
- When
- July 26, 12:00 AM EST
- Where
- Sussex County, Laurel
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Lightning struck the roof and attic of a home in Laurel and started a fire. Two people inside the home escaped the fire before they were injured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck the roof and attic of a home in Laurel and started a fire. Two people inside the home escaped the fire before they were injured. Damage to the home was estimated at $75,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 9:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 PM EDT MON JUL 25 2005
.UPDATE
BLOWOFF FROM UPSTREAM MCS WILL MOVE INTO PORTIONS OF THE CWA. OTHER
THAN CLEANING UP THE EVENING WORDING, WE ADDED MORE CLOUDS TO THE
SOUTHERN ZONES.
&&
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TSTMS AND ASOCD CLOUDINESS THAT MOVED THROUGH THE FCST AREA THIS
MORNING SERVED TO HOLD TEMPS BACK SMWHT...SO WE DID NOT QUITE REACH
HEAT WARNING CRITERIA TODAY. STRONG TO SEVERE TSTMS CONT TO DEVELOP
TO OUR WEST AND SOUTH...AND ALTHO THESE STORMS DONT PRESENT AN
IMMEDIATE THREAT TO OUR AREA...HAVE KEPT A SLIGHT CHC FOR PRECIP IN
THE FCST FOR THIS EVE.
THE HEAT SHOULD REALLY BEGIN TMRW AS THE HOT AIR MASS OVER THE
MIDWEST MOVE INTO THE MID-ATLANTIC AREA. MAX TEMPS SHOULD REACH THE
MID 90S OVER MOST OF THE FCST AREA EXCEPT THE HIGHER TERRAIN IN THE
POCONOS. DEWPT TEMPS ARE EXPECTED TO BE IN THE LOW 70S...WHICH WILL
GIVE HEAT INDICES NEAR 105 GENERALLY OVER THE SERN HALF OF THE FCST
AREA.
ON WED THE MAX TEMPS SHOULD BE SIMILAR TO TUE...PERHAPS A DEGREE OR
TWO HIGHER...BUT THE DEWPTS ARE FCST TO REACH MID 70S WHICH WILL
GIVE HEAT INDICES IN THE 105 TO 110 RANGE FOR MANY AREAS. AS A
RESULT...WE ARE EXPANDING THE HEAT WARNING FROM THE PHILLY METRO
AREA TO ALMOST ALL SOUTH NJ AND OUR PART OF THE DELMARVA. THESE
AREAS ARE FCST TO EXPERIENCE TWO DAYS OF EXCESS HEAT. MUCH OF
NORTHERN NJ IS EXPECTED TO STAY BELOW THE 105 HEAT INDEX THRESHOLD
TMRW...BUT MAY EXCEED IT ON WED WHICH WOULD REQUIRE A HEAT ADVISORY.
A COLD FRONT WILL MOVE INTO THE AREA LATE WED BRINGING SHOWERS AND
THUNDERSTORMS AND AN END TO THE HEAT WAVE. THE SLOWER GFS TIMING
FOR THE FRONTAL PASSAGE WAS PREFERRED OVER THE NAM.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE COLD FRONT IS FCST TO MOVE SLOWY SOUTHEAST THROUGH OUR FCST AREA
WED NIGHT AND STALL ACROSS SERN VA ON THU. SEVERAL WEAK WAVES ARE
THEN FCST TO MOVE NEWD ALONG THE FRONT WHICH WILL MAINTAIN A CHC OF
SHWRS AND TSTMS...ESPECIALLY S AND E OF PHILA. ON FRI ANOTHER SHRTWV
TROF MOVES BY TO THE N AND GIVES THE FRONT ANOTHER KICK SWD. HIGH
PRESSURE IS FCST TO BUILD IN FROM THE GRTLKS AND BRING MAINLY FAIR
WX FOR THE WEEKEND.
&&
.AVIATION...
CLEARED OUT NICELY TODAY ONCE THE REMNANTS OF THE MCS MOVED OFF THE
COAST AROUND MIDDAY. THE CU THAT FORMED THIS AFTERNOON SHOULD
DISSIPATE AROUND OR SHORTLY AFTER SUNSET. SKIES SHOULD BE BASICALLY
CLEAR OVERNIGHT BUT WITH PLENTY OF MOISTURE LEFTOVER FROM THIS
MORNINGS RAIN, COULD HAVE SOME MVFR VSBY RESTRICTIONS IN THE PREDAWN
HOURS. TUESDAY IS SHAPING UP TO BE A STEAMY DAY WITH PLENTY OF
SUNSHINE. EXPECT CU TO BEGIN TO FORM BY MIDDAY. MAY HAVE SOME
LATE AFTERNOON AND/OR EVENING THUNDERSTORMS PUSHING IN FROM THE
WEST...MAINLY IN OUR NORTHWESTERN AREAS.
&&
.MARINE...
HAD SOME WIND GUSTS THIS MORNING IN EXCESS OF 25 KT AS THE MCS
CROSSED THE AREA...BUT FOR THE MOST PART...CONDITIONS REMAINED
BELOW SMALL CRAFT CRITERIA. WILL SETTLE INTO A SUMMERTIME PATTERN
UNTIL A COLD FRONT CROSSES THE REGION WEDNESDAY NIGHT. SEVERAL
WAVES OF LOW PRESSURE WILL WORK THEIR WAY ALONG THE FRONT
WEDNESDAY NIGHT THROUGH FRIDAY. HIGH PRESSURE WILL THEN MOVE
FROM WEST TO EAST BUT REMAIN TO OUR NORTH. THIS IS EXPECTED TO
BRING A NORTH TO NORTHEAST FLOW TO THE FORECAST AREA OVER THE
WEEKEND. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE WEEK. SEAS COULD BEGIN TO BUILD
LATER IN THE WEEKEND IF THE NORTHEAST FLOW PERSISTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 FROM NOON TUESDAY TO 8
PM WEDNESDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ015>019-021>023-027 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001>003 FROM NOON TUESDAY TO 8
PM WEDNESDAY.
MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
MARINE...NONE.
&&
SHORT TERM...AMC
LONG TERM...AMC
AVIATION...RPW
MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 433 AM EDT MON JUL 25 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-260832- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 433 AM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE HIGHLY URBANIZED AREAS THIS AFTERNOON FOR A HEAT INDEX REACHING 100 DEGREES OR A LITTLE HIGHER. AREAS SOUTH OF PHILADELPHIA INCLUDING MARYLANDS EASTERN SHORE, LOWER TWO THIRDS OF DELAWARE AND THE COUNTIES SOUTH OF MONMOUTH NEW JERSEY BORDERING THE OCEAN AND BAY ARE UNDER A HEAT ADVISORY TODAY. THIS DOES NOT INCLUDE THE IMMEDIATE COASTAL AREAS. ELSEWHERE, NORTH OF TRENTON, THERE ARE NO WARNINGS OR ADVISORIES AT THIS TIME. .DAYS TWO THROUGH SEVEN... AN EXCESSIVE HEAT WARNING WILL CONTINUE FOR THE HIGHLY URBANIZED AREAS AND A HEAT ADVISORY SOUTH OF PHILADELPHIA. THE HEAT INDEX WILL REACH NEAR 110 DEGREES IN THE WARNING AREA OF THE HIGHLY URBANIZED AREAS, AND AN ADVISORY IN EFFECT FOR A HEAT INDEX OF 105 TO 110 TUESDAY AFTERNOON. A COLD FRONT IS FORECAST TO DROP SOUTH ACROSS THE REGION LATE TUESDAY INTO WEDNESDAY AND MAY BRING SOME VERY HEAVY SHOWERS ESPECIALLY ACROSS THE SOUTHERN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. EBERWINE
The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473070.